Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jan 4, 1997, 5:26 PM CST for Bollinger County, Cape Girardeau County, Missouri. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 4, 1997, 5:26 PM CST (23:26 UTC)
- Expired
- Jan 4, 1997, 6:00 PM CST
- In force
- 34 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties
The radar
The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 5:45 PM CST | Thunderstorm Wind 52 | Dongola, MO | |
| Jan 4, 5:45 PM CST | Hail 1 | Dongola, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 4, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
578 WUUS1 KPAH 042328 RRA SVRPAH MOC017-031-050000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 526 PM CST SAT JAN 4 1997 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST MISSOURI ...BOLLINGER COUNTY...SOUTHERN CAPE GIRARDEAU COUNTY A SEVERE THUNDERSTORM IS EXPECT TO PASS THROUGH OR NEAR GLENNON AND WHITEWATER BETWEEN 535 PM AND 545 PM CST. AT 525 PM DOPPLER RADAR AT PADUCAH INDICATED A SEVERE THUNDERSTORM 30 MILES WEST OF CAPE GIRARDEAU NEAR ZALMA. THE STORM WAS MOVING TO THE EAST-NORTHEAST AT 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 57 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. KEYSOR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 12:18 PM CST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 4, 12:18 PM CST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1215 PM CST SAT JAN 4 1997 17Z SURFACE CHART SHOWS LOW PRESSURE OVER CENTRAL IOWA WITH COLD FRONT EAST OF COU...TBN AND EXTENDING INTO NW ARKANSAS. VISIBLE LOOP SHOWS CONSIDERABLE CLOUDS...BUT A FEW BREAKS NOTED IN ARKANSAS. WATER VAPOR LOOP SHOWS WELL DEFINED S/WV HEADING EAST ACROSS THE SOUTHERN PLAINS. ADAP LIS ARE NEAR -2...BUT CAP STILL ABOUT 3 DEGREES. FORECAST ISSUES TO ADDRESS INCLUDE TSTMS THIS EVENING...THEN TEMPERATURE TREND BEHIND FRONT THROUGH SUNDAY. MODELS FAIRLY SIMILAR THROUGH THIS FCST CYCLE. COLD FRONT WILL MOVE EAST THROUGH THE FA THIS EVENING. STRENGTHENING WIND FIELDS INTO THE EVENING. UVV'S WILL BE ENHANCED AS JET MOVES ACROSS THE REGION INVOF THE FRONT BELOW. THIS WITH LIS 0 TO -3 MEANS THUNDERSTORMS LIKELY. IT WILL TURN COLDER TONIGHT AS 8H TEMPS DROP AT LEAST 10 DEG OVERNIGHT. WRAP AROUND MOISTURE SHOULD KEEP CLOUDS AROUND...BUT BREAKS EXPECTED AS MID-LEVEL DRY PUNCH MIXES IN. GUIDANCE NOS FAIRLY CLOSE. > 1000/850 MB THICKNESS 24/36 HOURS LOWER THROUGH THE DAY SUNDAY. EXPECT TEMPERATURES TO GO NOWHERE WITH GOOD COLD AVECTION THROUGH THE DAY. CYCLONIC FLOW PERSISTS WITH LOW TROP MOISTURE WRAPPING AROUND CLOSED OFF 5H SYSTEM OVER GREAT LAKES SUNDAY. SOUTHERN EXTENT OF THIS MOISTURE INTO THE FA...AND SHOULD BE PARTLY TO MOSTLY CLOUDY. ZONE LOWS HIGHS POPS WRN KY PAH LOWER 40S LOWER 40S 6- WRN KY HOP MIDDLE 40S MIDDLE 40S 7- SRN IL AROUND 40 AROUND 40 6- SE MO UPPER 30S AROUND 40 6- SW IN LOWER 40S LOWER 40S 7-
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:42 PM CST | Severe Thunderstorm Warning | PAH | Wayne | 48 min |
| Jan 4, 4:53 PM CST | Severe Thunderstorm Warning | PAH | Perry | 37 min |
| Jan 4, 5:48 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.